Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Indianapolis, IN

May 23, 2004Henry County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 7:05 PM EST for Henry County, Rush County, Shelby County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 7:05 PM EST (00:05 UTC)
Expired
May 23, 2004, 7:45 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Henry County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:15 PM ESTTSTM WND DMG7 Nw Rushville, INTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KIND 240005
SVRIND
INC065-139-145-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSH COUNTY IN CENTRAL INDIANA
  EXTREME NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA
  SOUTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CARTHAGE...OR ABOUT 19 MILES NORTHEAST OF
  SHELBYVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNIGHTSTOWN AROUND 710 PM EST
  SPICELAND AROUND 720 PM EST

LAT...LON 3982 8558 3974 8563 3969 8565 3970 8568
          3967 8572 3965 8567 3966 8551 3972 8549
          3989 8541

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN MAY 23 2004

.DISCUSSION...STATNRY FNT IN SRN LWR MI.  CDFNT IN CNRTL MO.
MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES.  FORECAST FOCUS
IS ON POPS IN SHORT TERM.

MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A
BLEND OVERALL.  CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS
THROUGH THE CWA AFTER MIDNIGHT TONIGHT.  PRIOR TO THAT A TROF/SHWV
WILL BE JUST WEST OF THE STATE AROUND 00Z.  AHEAD OF THIS WAVE LIS
ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000
J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS
EVENING.  BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY
SHOULD DIMINISH.

ACTIVE PATTERN OVER THE NEXT 7 DAYS.  NO REAL BIG CHANGES TO THE
EXTENDED.

WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE
WONT REACH 80S AGAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA
TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA

&&

SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Local storm report, May 23, 1:45 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 E MONTEZUMA           39.79N 87.35W
05/23/2004  0.75 INCH        PARKE              IN   AMATEUR RADIO

0137 PM     HAIL             3 W ROCKVILLE           39.77N 87.29W
05/23/2004  1.00 INCH        PARKE              IN   LAW ENFORCEMENT

            HAIL OCCURRED IN COLOMA

&&

SALLY
Local storm report, May 23, 2:24 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             YEOMAN                  40.67N 86.72W
05/23/2004  0.88 INCH        CARROLL            IN   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     6 N LAFAYETTE           40.50N 86.87W
05/23/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            TREES DOWN NEAR CAIRO

&&

SALLY
Special weather statement, May 23, 2:41 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EST SUN MAY 23 2004

INZ043>049-051>057-060>065-067>072-232045-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
241 PM EST SUN MAY 23 2004

...TORNADO WATCH #260 HAS BEEN CANCELLED...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING
BUT THE THREAT FOR TORNADOES HAS DIMINISHES.
Special weather statement, May 23, 3:54 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
354 PM EST SUN MAY 23 2004

INZ021-028>031-035-240300-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-FOUNTAIN-
354 PM EST SUN MAY 23 2004

...TORNADO WATCH #264 REMAINS IN EFFECT...

TORNADO WATCH IN EFFECT UNTIL 100 PM EST.
Local storm report, May 23, 4:13 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             YEOMAN                  40.67N 86.72W
05/23/2004  0.88 INCH        CARROLL            IN   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     6 N LAFAYETTE           40.50N 86.87W
05/23/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            TREES DOWN NEAR CAIRO

0137 PM     HAIL             3 W ROCKVILLE           39.77N 87.29W
05/23/2004  1.00 INCH        PARKE              IN   LAW ENFORCEMENT

            HAIL OCCURRED IN COLOMA

0135 PM     HAIL             1 E MONTEZUMA           39.79N 87.35W
05/23/2004  0.75 INCH        PARKE              IN   AMATEUR RADIO

0125 PM     HAIL             3 W CLINTON             39.66N 87.46W
05/23/2004  0.75 INCH        VERMILLION         IN   LAW ENFORCEMENT

            DIME SIZE HAIL IN CENTENARY

0124 PM     HAIL             1 W CLINTON             39.66N 87.42W
05/23/2004  1.75 INCH        VERMILLION         IN   AMATEUR RADIO

&&

SALLY
Special weather statement, May 23, 5:30 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EST SUN MAY 23 2004

INZ036>049-051>057-060>065-067>072-240400-
TIPTON-MADISON-DELAWARE-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
530 PM EST SUN MAY 23 2004

...TORNADO WATCH #267 REMAINS IN EFFECT...

TORNADO WATCH IN EFFECT UNTIL 1100 PM EST.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:38 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo37 min
May 23, 9:13 PM ESTSevere Thunderstorm WarningINDClay, Vigo47 min
May 23, 9:35 PM ESTSevere Thunderstorm WarningINDPutnam40 min
May 23, 9:50 PM ESTSevere Thunderstorm WarningINDHendricks40 min
May 23, 10:07 PM ESTSevere Thunderstorm WarningINDMorgan38 min
May 23, 10:13 PM ESTSevere Thunderstorm WarningINDMarion47 min
May 23, 10:32 PM ESTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Rush43 min
May 23, 10:40 PM ESTSevere Thunderstorm WarningINDShelby35 min
May 23, 10:53 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.